TheLupusSite.com banner

1 - 8 of 8 Posts

·
Registered
Joined
·
4,968 Posts
Discussion Starter #1
Hi everyone,

I know Lupus effects us all differently. I was wondering if the Veteran lupies could describe for me their worst Lupus flare and how do you know when your starting to flare?

Also, if you take Plaquenil what is YOUR worst or most bothersome side effect of this drug?

As always Thanks. You are all so helpful and supportive too.:wink2:
 

·
Registered
Joined
·
14,661 Posts
Hello Karol
I am glad you have got a diagnosis at long last- and about the APS I have to confess to a slight feeling of " I knew it " :)
There's not much point saying what my worst flare was since it was caused by coming off Plaquenil. Or the other worst one was caused by participating in an HRT trial. Or because I had premenstrual flares all the years possible.
Flares are worsening of existing symptoms and/or the development of new ones. On the worsening of existing symptoms angle I was in a continual flare for 26 years but it represented uncontrolled disease.
So long as I take my meds regularly, I only flare if I am very stressed or have grossly overdone things which is usually when I have had to do a lot not voluntary because I can usually rest when I am tired; or if I get too much sun or if it is hot and especially when its humid, when joints play up.

I haven't had any ill effects from my antimalarials although I have taken them for decades. I only remember having some slight diarrhea when I first started Plaquenil and maybe being rather farty for a while. I get my eyes checked regularly. I do hope it will be tolerable and beneficial to you.

Rest up well after your trip - it will take at least a week to fully get over the jet lag, one day for each hour's flight.

Good Luck

Clare
 

·
Registered
Joined
·
4,444 Posts
I do my best to "forget" my worst lupus flares... so I won't go there! But I can tell you that I know I am flaring when joint pain increases and my temp increases in the absence of what are telling viral/bacterial symptoms for me (sore throat, digestive system issues, swollen glands, etc). Sometimes I'll still get a rash but not so often anymore since going on Plaquenil.

I've gone on Plaquenil twice, and both times my only side effect was diarrhea for about 1 week. I started at my highest/full dose both times (400mg). It was well worth it for me, as my worst flares definitely occurred following going off Plaquenil on my then-doctors orders (I was breastfeeding and he didn't want me on it for that - which I've since learned is non-sense to go off it when you'd been on it through pregnancy). But that's another story!
 

·
The vortex of insanity!
Joined
·
154 Posts
Well I was sick straight through from ages 9 through 15, and I just got my second flare now, but it wasn't dramatic. Within the 9 through 15 period though I used to get these horrible nights it would come on really suddenly when everything would just go absolutely excrutiating, it always wound up with me twisting around on the couch and one of my parents trying to keep me calm till we could get to the hospital...I dunno how to describe that pain, it wasn't joint or muscle or anything specific it was like every single bit of me hurt so badly and there was NOTHING I could do about it. That hasn't happened in yearsssss though thank god.

Plaquenil...Urghhhh don't get me started. I've been on it for 7 months, my doctor keeps promising the side effects will go away in "just give it two more weeks"...I have nausea dizziness, diarrhea (not all the time, but more often than before I went on it)...If I take it practically in the same bite as food I'm just slightly out of it all day, if I wait even 20 minutes after eating I get the horrific ones.
...
Apparently I'm special like that though, so don't panic :p Most people say they haven't had problems like that.
 

·
Registered
Joined
·
3,854 Posts
Why would you want to know everyone's worst flare's ? I am a great believer in positive thinking coupled with good medical advice,

Not every one progresses to severe disease - fingers crossed you won't. My lupus started with severe organ involvement from day one, so people don't necessarily get worse as they go along.

Chin up, take your meds and you may never get worse.

hth

raglet
 

·
Registered
Joined
·
4,968 Posts
Discussion Starter #6
Thank you all for your input here.

Raglet.

I am very A type personality and I like to be prepared for things, be it good or bad. This really does not scare me at all. You have to remember that I have been pretty ill since 2003, dx with MS in 2005, have gone blind, lost the ability to hold a fork or comb my hair and have practically been paralyzed on the right side of my body so really nothing anyone would say here would scare me.

I am a big believer in being optimistic but I also like to be educated about the good, bad and the ugly.....thus the reason for this post.

Also, I NEVER TAKE A DRUG until I know a lot of information about it and how it may effect other people. Remember, I do not have a stomach so the GI issues are very concerning to me.

I know that drugs and disease process can effect everyone differently but I wanted people to share THEIR story with me for comparison purposes, make sense?

Hope your all well.:wink2:
 

·
Registered
Joined
·
6,152 Posts
I think its perfectly ok to ask other peoples experiences on their 'flares' although everyone can be different. My worst flare was going from an able bodied person to a totally disabled individual within about 36 hours. Very scary! The pain in my legs was soooooo bad. It only lasted for about 7-10 days but the knock on effect lasted about a month but since then I have had different pains and sometimes ones that make me cry. However I never experienced that horrible pre diagnosis pain again and I never want to.

Since starting on medication I have different pains and side effects but at least I am mobile - even if I hobble sometimes! I am one of those that had very little side effects from Plaquenil. I did have some 'gas' issues but other than that I was fine. I have no idea however what it would be like taking Plaquenil with no stomach.

Luv n stuff
Joan:rose:
 

·
Registered
Joined
·
4,968 Posts
Discussion Starter #8
Joandublin;515580I have no idea however what it would be like taking Plaquenil with no stomach.[/QUOTE said:
This is a major concern for me. I will go into the local pharmacy here and speak directly to the pharmacist to get a better understanding of how this drug may effect me since I do not have a stomach.

Maybe it is a blessing in disguise, who knows.:worried::worried::worried:
 
1 - 8 of 8 Posts
Top